Books


As Death Approaches

Introduction

As death approaches, the most important aspect of care is comfort for the patient and family. The nurse should make the treatment regimen as simple as possible by eliminating unnecessary medications and treatments. The family needs information to anticipate that the dying patient will lose the ability to swallow, and may need to receive pain medications by suppository or injection (e.g., narcotic analgesics, anti-seizure, etc,). This is very important for patients who are in the home care setting.

Support and companionship are important to dying patients and their families. Most families want to know what to look for as death approaches, how to know when the patient is dead, and what to do after the patient has died. Written information given to the family may help to reduce stress and uncertainty. Some family members who are providing terminal care to their loved one in the home setting become extremely anxious as the dying process becomes evident.

Family Caregiver Information Sheet: Signs of Impending Death

Decreased intake of food and drink.Refer to nutrition sheet for information on supplements, but do not force fluids or food.
Sleeping more in daytime and more difficult to arouse.Plan time with the patient when most alert.
Increase in confusion about time, place, and identity of familiar people.Remind the patient of the day, time, and other people.
May become restless, pulling on linens, and having visions of people or things that do not exist.Talk calmly and assuredly so not to startle or frighten.
Extremities become cool to touch and darker in color.Cover with warm blankets (not electric) to prevent feeling cold.
Decrease in amount of urine.If patient has an indwelling catheter, it may need to be irrigated to prevent blockage. Also, as intake of fluids diminishes, urine will also decrease in amount and frequency.
Decrease in clarity of hearing and vision.Talk calmly and assuredly so not to startle or frighten.
Changes in breathing pattern to an irregular pace with periods of no breathing lasting 10 - 30 seconds.Assist patient to a position that provides good chest expansion and comfort.
Oral secretions may increase and collect in back of throat causing the "death rattle." May use scopolamine patch to decrease secretions. Avoid suctioning patient.
Incontinence of urine and bowel movements when death is imminent.Use pads or other items for protection of patient and environment.


Adapted from Editor. (1992). Preparing for the death of a loved one. The American Journal of Hospice & Palliative Care, 9(4), 14-16.

Family Caregiver Information Sheet: Signs of Death

No Heartbeat
No Breathing
No response to shaking or shouting
Eyes fixed on a certain spot
Eyelids slightly open
Jaws relaxed and mouth slightly open
Loss of control of bowel and bladder


Adapted from Editor. (1992). Preparing for the death of a loved one. The American Journal of Hospice & Palliative Care, 9(4), 14-16.

Death from cancer occurs over a period of time, and generally the dying process is not rapid (Enck, 1994). As the disease progresses, the patient will have a decreased need for food and drink. Multiple organ system failure occurs. Hypoxia, malnutrition, electrolyte imbalance, tumor burden, and toxins will overwhelm the body and hepatic and renal failure can occur. As central nervous system failure develops, the patient will become more unresponsive. Some patients may have an increase in confusion, agitation, and restlessness that eventually leads to coma (Enck, 1994). As death approaches there is an increase in heart rate as the blood pressure drops, and peripheral coolness and cyanosis will appear. When the heart can no longer compensate, the heart rate and respirations become irregular and decrease. The irregular breathing will be more noticeable during sleep. Incontinence of urine and feces may occur when death is imminent. Pulmonary and pharyngeal secretions may increase, causing noisy breathing known as the "death rattle" (Blues & Zerwekh, 1984; Lindley-Davis, 1991); cardiopulmonary arrest follows. Death occurs when vital organs are no longer functioning.

The family caring for the dying patient at home should be aware that a call to community emergency service (911) will result in resuscitation procedures by rescue personnel who respond to the call for help. A determination of the patient's wishes about resuscitation should be known by all persons involved in the care (See Advanced Directives Module). The hospice care team is available in most geographic locations to help the family during the dying and bereavement process.

When the patient dies at home, the family member should call the hospice nurse to help confirm that the death has occurred. The nurse usually comes to the home, confirms the death, and intiates calls to the physican and the mortuary on behalf of the family. The nurse will also call the family's chaplain, if that is their wish. The hospice nurse is available to provide support the family at this early point in bereavement. The actual death of a loved one had a major impact on the survivors despite the length of anticipatory grief. The reality that the loved one is no longer "dying" but dead creates anther transition that family members must live through (Pickett & Yancey, 1996).

References

Blues, A.G., & Zerwekh, J.V. (1984). Hospice and Palliative Nursing Care. Orlando, FL: Grune and Stratton, Inc.

Editor. (1992). Preparing for the death of a loved one. The American Journal of Hospice & Palliative Care, 9(4), 14-16.

Enck, R.E. (1994). The Medical Care of Terminally Ill Patients. Baltimore, MD: Johns Hopkins University Press.

Lindley-Davis, B. (1991). Process of dying: Defining characteristics. Cancer Nursing, 14(6), 328-333.

Pickett, M., & Yancey, D. (1996). Symptoms of the dying. In: R. McCorkle, Grant, M., Frank-Stromborg, M., Baird, S.B. (Eds). Cancer Nursing: A Comprehensive Textbook. Philadelphia: W.B. Saunders Company, pp. 1157-1182.




English
News
Appears to increase risk after liver transplant in younger patients, those with C2 monitoring

Jul 1, 2010 - Immunosuppressive treatment with cyclosporine A, rather than tacrolimus, with dose level monitoring two hours post-dosing or in patients age 50 or younger appears to have a significant association with the development of de novo cancer after liver transplantation, according to research published in the July issue of Liver Transplantation.



I Wish You Knew

Pain management in cancer care - are patients getting what they need?

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información